Alert archive / South Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 9, NWS Charleston, SC
NWS Charleston, SC issued this flash flood warning at May 18, 2003, 7:06 AM EDT for Beaufort County, South Carolina. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2003, 7:06 AM EDT (11:06 UTC)
- Expired
- May 18, 2003, 9:00 AM EDT
- In force
- 114 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Beaufort County, SC
The radar
The Charleston,SC radar (KCLX), 51 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 11.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1763 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KCHS 181108 FFWCHS SCC013-181300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 706 AM EDT SUN MAY 18 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WARNING FOR... BEAUFORT COUNTY IN SOUTHEAST SOUTH CAROLINA... * UNTIL 900 AM EDT. * AT 706 AM EDT...RADAR INDICATED VERY TORRENTIAL RAIN OCCURRING 2 MILES SOUTH OF PARRIS ISLAND. THE THUNDERSTORMS PRODUCING THE HEAVY RAIN WERE STATIONARY. * FLASH FLOODING WILL OCCUR IN AND AROUND... PARRIS ISLAND... CAT ISLAND... SCOTT... EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF ROADWAYS...SMALL CREEKS AND STREAMS...LOW-LYING AREAS AND DITCHES. LAT...LON 3229 8075 3227 8065 3237 8052 3243 8066 $$ 24
2 follow-up statements
000
WGUS72 KCHS 181157
FFSCHS
SCC013-181215-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
755 AM EDT SUN MAY 18 2003
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR BEAUFORT COUNTY UNTIL
900 AM EDT...
AT 755 AM...RADAR INDICATED STATIONARY THUNDERSTORMS CONTINUING
OVER MUCH OF PARRIS AND ST HELENA ISLANDS. RADAR HAD ESTIMATED
RAINFALL AMOUNTS OF OVER 5 INCHES SINCE 6 AM AT SEVERAL LOCATIONS
BORDERING THE PORT ROYAL SOUND. THE STORMS HAVE THE POTENTIAL TO
DUMP ANOTHER 2 INCHES PRIOR TO 9 AM.
FLASH FLOODING IS EXPECTED IN AND AROUND...PARRIS ISLAND...PORT
ROYAL...AND SCOTT.
IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
LAT...LON 3240 8047 3224 8052 3213 8089 3218 8091
3238 8080
$$
24000 WGUS72 KCHS 181227 FFSCHS SCC013-181300- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 822 AM EDT SUN MAY 18 2003 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR BEAUFORT COUNTY UNTIL 900 AM EDT... AT 820 AM...RADAR INDICATED SLOW-MOVING THUNDERSTORMS CONTINUING ACROSS MUCH OF HILTON HEAD...PARRIS...AND ST HELENA ISLANDS. RADAR HAD ESTIMATED RAINFALL AMOUNTS OF 3 TO 6 INCHES SINCE 5 AM AT SEVERAL LOCATIONS BORDERING THE PORT ROYAL SOUND. THE STORMS HAVE THE POTENTIAL TO PRODUCE AN ADDITIONAL 1 TO 2 INCHES INCHES PRIOR TO 9 AM. FLASH FLOODING IS EXPECTED IN AND AROUND...PARRIS ISLAND...PORT ROYAL...AND SCOTT. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at May 18, 3:05 AM EDT, 4 hours 1 minute earlier.
Area forecast discussion, May 18, 3:05 AM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 305 AM EDT SUN MAY 18 2003 BACKDOOR FRONT HAS PUSHED ON SOUTHWARD THRU CWFA AND IS DOWN NEAR THE GA/FLA BORDER. FRONTAL BOUNDARY IS BECOMING MORE DIFFUSE WITH TIME. ONSHORE FLOW WILL BECOME BETTER ENTRENCHED OVER THE AREA TODAY AND CONTINUE FOR THE NEXT COUPLE OF DAYS. PLENTY OF STRATI CU WILL BE AROUND WITH THE ELY FLOW AND AS A RESULT...TEMPS SHOULD NOT GET OUT OF THE 70S OVER MOST OF MY SC COUNTIES TDA AND ONLY LWR 80S AT BEST OVER SE GA COUNTIES. UPPER LEVEL LOW OVER THE LOWER MISSISSPPI VALLEY WILL CONT TO DRIFT TO THE S AND WEAKEN OVER THE NEXT COUPLE OF DAYS. HOWEVER SEVERAL WEAK IMPULSES WILL TREK EASTWARD FROM THE LOW AND MOVE ACROSS THE MY CWFA. LI/S THIS AFTN ARE EXPECTED TO BE IN THE -4 TO -6 RANGE. THE BEST DYNAMICS WILL BE OVER SE GA. EXPECT SEA BREEZE TO INTERACT WITH THE REMNANT BOUNDARIES FROM PREVIOUS CONVECTION AND WEAK S/WV ENERGY MOVING ACROSS THE REGION TO TIGGER CONVECTION AGAIN THIS AFTERNOON. SPC CURRENTLY HAS A LARGE PORTION OF CWFA IN THE SLIGHT RISK CAT. STILL THINK SE GA WILL BE MOST FAVORABLE LOCATION IN MY CWA BUT CANNOT RULE OUT ISOLD SVR COMPLETELY OVER S COASTAL SC. SEA BREEZE WILL BE THE PRIMARY FOCUS FOR TSTMS MON THRU TUE. THEN NEXT FRONT APPROACHES THE AREA LATE WED AND THU TO BRING A BETTER THREAT OF TSTMS. GFS HAS THE FRONT MOVING TO COASTAL COUNTIES OF GA/SC DURING THE DAY THU AND HANGING UP ALONG THE COAST INTO FRI. FRONT LOOKS LIKE IT SHOULD CLEAR THE COAST FRI AND THINGS FINALLY DRY OUT OVER THE WEEKEND. WILL HAVE TO KEEP A CLOSE WATCH ON PRECIP THAT DEVELOPS OVER INTERIOR GA COUNTIES TODAY THRU MON. GROUND ALREADY SATURATED FROM THE SLOW MOVING TSTMS ON SAT EVE. DOPPLER RADAR ESTIMATED AS MUCH AS 4 TO 8 INCHES OVER PORTIONS OF JENKINS...SCREVEN...CANDLER AND BULLOCH COUNTIES. MARINE... IN THE SHORT TERM...SFC PRES GRADIENT PINCHED OFF ALONG THE SOUTH CAROLINA COAST EARLY THIS MORNING. WILL HAVE A SCA TO INITIALIZE FROM EDISTO BEACH TO S SANTEE. SCEC IN THE CHARLESTON HARBOR AND THE OCEAN WATERS DOWN TO SAVANNAH WITH NO FLAGS IN OUR GEORGIA WATERS...ALTHOUGH ELY FLOW SHOULD INCREASE TODAY. SEAS PROBABLY WILL NOT HAVE MUCH TIME TO SUBSIDE WITH ONSHORE FLOW LATE TODAY AND TONIGHT AND ANOTHER STRONG WEDGE REINFORCEMENT IS ON TAP MON WITH CONDITIONS BACK TO SCA CRITERIA. THIS TIME THE NE FLOW SHOULD DRIVE INTO OUR GEORGIA WATERS AND WILL HEADLINE SCA POSSIBLE GEORGIA WATERS MON AFTN. SCA FOR SEAS WILL PROBABLY CONTINUE ON TUE WITH ENE FLOW. WED AND THU...FLOW VEERS AS SFC LOW PRES MOVES INTO S GEORGIA. SHALLOW COASTAL FLOODING EXPECTED AGAIN TONIGHT...HEADLINES ARE ANTICIPATED FOR THIS AFTERNOONS PACKAGE GIVEN CURRENT TRENDS FOR INCREASING TIDAL DEPARTURES. .CHS... GA...NONE. SC...SMALL CRAFT ADVISORY AMZ350. 30/24
Hazardous weather outlook, May 18, 4:38 AM EDT, 2 hours 28 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-181030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 438 AM EDT SUN MAY 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .SEVERE WEATHER...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA THIS AFTERNOON AND EVENING. REFER TO THE LATEST SEVERE WEATHER OUTLOOK ISSUED BY THIS OFFICE FOR ADDITIONAL INFORMATION. .RIVER FLOODING...A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE LOWER SANTEE RIVER AT JAMESTOWN AS WELL AS FOR THE SAVANNAH RIVER AT CLYO AND BURTONS FERRY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT MORE SPECIFIC INFORMATION. .DAYS TWO THROUGH SEVEN...DAY THROUGH DAY. .RIVER FLOODING...RIVER FLOODING WILL CONTINUE ON THE LOWER SANTEE RIVER AT JAMESTOWN...AND ON THE SAVANNAH RIVER AT CLYO AND BURTONS FERRY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAYBE REQUIRED TODAY OR TONIGHT. 30
In the hours before
Special weather statement, May 18, 4:43 AM EDT, 2 hours 23 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-182045- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 443 AM EDT SUN MAY 18 2003 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR ALL OF SOUTH COASTAL SOUTH CAROLINA AND SOUTHEAST GEORGIA... A FRONTAL BOUNDARY IS LOCATED OVER THE LOWER SOUTHEAST GEORGIA COAST THIS MORNING. A SEA BREEZE IS EXPECTED TO DEVELOP AND MOVE INLAND AGAIN THIS AFTERNOON. ANY INTERACTION BETWEEN THE SEA BREEZE WITH LEFT OVER BOUNDARIES FROM SATURDAY EVENINGS THUNDERSTORMS COULD ACT AS A FOCUSING MECHANISM TO GENERATE STRONG THUNDERSTORMS. THE MAIN THREAT WILL BE MARGINALLY SEVERE HAIL AND STRONG WINDS WITH THE STRONGEST CONVECTION. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. 30
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:01 PM EDT | Special Marine Warning | CHS | 119 min |
Nearby
Flash Flood Warnings in South Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.